Share this article on:

Ovarian Carcinosarcomas Associated With Prolonged Use of Tamoxifen: Case Reports

Lavie, Ofer MD*; Longacre, Teri MD; Segev, Yakir MD, MSc*; Husain, Amreen MD

International Journal of Gynecological Cancer: December 2009 - Volume 19 - Issue 9 - p 1521-1523
doi: 10.1111/IGC.0b013e3181a83fbf
Ovarian Cancer

Background: Recent studies have indicated that the risk associated with tamoxifen may be substantially higher for uterine malignant mixed müllerian tumors and uterine sarcomas.

Case: We present 2 cases of ovarian carcinosarcomas in patients with a personal history of breast carcinoma who were treated for a prolonged period with tamoxifen.

Conclusions: To our knowledge, these 2 cases are the first to describe the possible association between ovarian carcinosarcomas and previous personal and familial history of breast carcinoma and\or prolonged use of tamoxifen. These cases may suggest that like in the uterus, tamoxifen has a possible delayed effect, which might be responsible for the formation of aggressive tumors of unclear pathogenesis in the ovaries.

*Division of Gynecologic Oncology, Department of Obstetrics and Gynecology, Carmel Medical Center, Haifa, Israel; and †Department of Pathology, and ‡Division of Gynecologic Oncology, Department of Obstetrics and Gynecology, Stanford University School of Medicine, Stanford, CA.

Address correspondence and reprint requests to Yakir Segev, MD, MSc, Department of Obstetrics and Gynecology, Carmel Medical Center, 7 Michal St, Haifa, Israel. E-mail: segevyakir@yahoo.com.

Copyright © 2009 by IGCS and ESGO